Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2020, 11:40 PM MDT for Pueblo County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2020, 11:40 PM MDT (05:40 UTC)
- Expired
- May 22, 2020, 12:15 AM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3514 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
875 WUUS55 KPUB 220540 SVRPUB COC101-220615- /O.NEW.KPUB.SV.W.0027.200522T0540Z-200522T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 1140 PM MDT Thu May 21 2020 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... West central Pueblo County in southeastern Colorado... * Until 1215 AM MDT. * At 1139 PM MDT, a severe thunderstorm was located just east of the Junkins Burn Scar, moving east at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Eastern Junkins Burn Scar and Beulah. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3799 10504 3823 10504 3827 10485 3804 10483 TIME...MOT...LOC 0539Z 252DEG 5KT 3811 10499 HAIL...1.00IN WIND...<50MPH $$ Hodanish
2 follow-up statements
302 WWUS55 KPUB 220551 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 1151 PM MDT Thu May 21 2020 COC101-220615- /O.CON.KPUB.SV.W.0027.000000T0000Z-200522T0615Z/ Pueblo CO- 1151 PM MDT Thu May 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT FOR WEST CENTRAL PUEBLO COUNTY... At 1151 PM MDT, a severe thunderstorm was located 7 miles east of Junkins Burn Scar, moving east at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Eastern Junkins Burn Scar and Beulah. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3799 10504 3823 10504 3827 10485 3804 10483 TIME...MOT...LOC 0551Z 252DEG 5KT 3812 10497 HAIL...1.00IN WIND...<50MPH $$ Hodanish
783
WWUS55 KPUB 220612
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1212 AM MDT Fri May 22 2020
COC101-220621-
/O.EXP.KPUB.SV.W.0027.000000T0000Z-200522T0615Z/
Pueblo CO-
1212 AM MDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PUEBLO COUNTY
WILL EXPIRE AT 1215 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3799 10504 3823 10504 3827 10485 3804 10483
TIME...MOT...LOC 0611Z 252DEG 5KT 3813 10494
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:10 PM MDT, 30 minutes earlier.
Area forecast discussion, May 21, 11:10 PM MDT, 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1110 PM MDT Thu May 21 2020 .UPDATE... Issued at 605 PM MDT Thu May 21 2020 Updated the thunderstorm chances for tonight for portions of the area. Moisture is surging back westward across the Arkansas River Valley, with low level easterly upslope flow. CAPE values are expected to rise to near 1000 j/kg this evening as this moisture moves back into the Wet Mountains, and across Pueblo County. High-res model guidance has been consistently developing showers and thunderstorms around midnight. While shear is weak, CAPE values indicate severe hail may be possible, especially in and around Pueblo County. We will continue to monitor the situation as it evolves this evening. Mozley && .SHORT TERM...(This evening through Friday) Issued at 239 PM MDT Thu May 21 2020 Currently, visible satellite is showing much of the area is under mostly clear skies with a just a few areas of clouds forming over the mountains and a cumulus field developing over the far southeastern corner of Colorado at this time. A surface low pressure is located along the Colorado-Kansas border near the Oklahoma panhandle. An associated front is also draped southwestward into the Texas panhandle. Both of these features are showing up well in the developing cumulus field. Mesoanalysis from the Storm Prediction Center indicates CAPE values of 1000-1500 J/kg and 0-6 km bulk shear values of 40 kts along the Kansas border from Kiowa County to Baca County, which are sufficient enough to support a strong to severe thunderstorm. So far, no showers or storms have developed across the region, but are monitoring the area for convective initiation. Temperatures across the plains are generally around 80, while the high valleys have temperatures in 60s to 70s. The rest of the afternoon into tonight...Isolated thunderstorms are expected to develop over portions of the plains, particularly over the far southeastern portion of the state. This is the area that could see some strong to potentially severe storms into this evening as the aforementioned surface low and associated front, along with an upper-level energy impulse, are expected to initiate some convection. The primary threats are anticipated to be hail to golf ball size and winds gust up to 60 mph. Elsewhere in the plains, there will remain a chance for isolated showers and storms into tonight. Any activity is expected to propagate out of the area by day break. Overnight lows will be in the 40s to around 50 across the plains and 20s and 30s in the high valleys. Friday...An upper-level trough is expected to move into the Great Basin region from the Pacific Northwest, which will bring moderate southwesterly flow to the region. The southwesterly flow is expected to produce dry, breezy, and slightly warmer conditions for much of the area, resulting in widespread critical fire weather conditions over the San Luis Valley, far southern I-25 corridor, and the eastern, central, and southwest mountains. Therefore, have upgraded the Fire Weather Watch in these areas to a Red Flag Warning. Spotty fire weather conditions are anticipated elsewhere, but the conditions are not expected to be widespread enough, or for a long enough duration to warrant a Fire Weather highlight at this time. Otherwise, generally clear skies can be expected with temperatures reaching the 80s across the plains and 70s in the high valleys. .LONG TERM...(Friday night through Thursday) Issued at 239 PM MDT Thu May 21 2020 Upper trough deepens over the nrn Rockies on Saturday, leading to deep swly flow across all of srn Colorado through the day. Surface lee trough/dryline shifts east toward the KS border by midday, with very dry air mass and relative humidity in the single digits and teens over srn CO in the afternoon. Given widespread 20-30kt mid level flow, mixing should produce surface gusts of 25 mph or higher, and will hoist a Fire Weather Watch for many locations for Sat afternoon and evening. Left out Continental Divide zones for now as humidity here will be slightly higher, though winds will still be strong. Max temps will push into the 80s/nr 90 on the plains, 70s/80s interior valleys, 50s/60s mountains. Most models drive a cold front through the area Sat night as upper trough continues to deepen in response to jet digging through the Great Basin. Suppose we could see a few showers over Teller County/Palmer Divide overnight as moister air spreads across the area behind the front, though chances look fairly low at this point. Upward motion then increases Sunday as trough moves toward Colorado, with even a weak mid level circulation forming by Sunday evening along the NM border as upper jet continues to dig into AZ. Should see fairly widespread precip break out at many locations Sun afternoon and evening, with highest pops over the eastern mountains and Palmer Divide where low level upslope flow will add some lift. Should be enough instability for thunderstorms across the area, though severe threat looks limited given only modest CAPE, with best chance of a stronger storm over the plains south of the Arkansas River. Precip chances continue Sunday night, and with cold temps aloft, higher peaks of the eastern mountains could even see some snowfall into Monday morning, especially above 10000 feet. Upper level low and moisture linger over the area Monday with precip chances continuing, then low wanders southeast and convection tails off Tue through Thu, though system may stay close enough to keep at least a slight chance of storms going over mainly the mountains each day. Max temps begin to cool Sunday behind the cold front, then coldest day of the next several occurs Mon, before slow warming trend begins Tue and continues into Thu. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1107 PM MDT Thu May 21 2020 KALS...VFR conditions through the next 24 hours with passing mid and high clouds on Friday. Southwesterly winds will increase during the afternoon with gusts near 30 kts possible. KCOS and KPUB...thunderstorms may be possible at both terminals through 08-09z tonight. Thunderstorms may be capable of hail and gusty winds along with reduced CIGS and VIS. This activity should dissipate by 09z. VFR conditions are expected by Friday morning and persist through the evening. Southerly winds will gust at KCOS near 25 to 30 kts during the afternoon. Easterly winds are expected at KPUB during the afternoon. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for COZ221-222-224>237. Red Flag Warning from 1 PM to 9 PM MDT Friday for COZ220-223>225- 229-230-233. && UPDATE...MOZLEY SHORT TERM...CARLBERG LONG TERM...PETERSEN AVIATION...MOZLEY
Hazardous weather outlook, May 21, 6:27 PM MDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 627 PM MDT Thu May 21 2020 COZ058>089-093>099-230030- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 627 PM MDT Thu May 21 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight The severe weather threat will continue this evening over the far southeastern Plains, mainly for Baca and Prowers Counties. Hail to golf balls, and wind gusts to near 60 mph are possible. A tornado cannot be ruled out as well. This activity should lift northeast into western Kansas through 9 PM. Moisture is forecast to surge westward along the Arkansas River Valley this evening with low level easterly upslope flow. This increase in moisture will lead to elevated CAPE values from the Wet Mountains, east across Pueblo County. Thunderstorms are forecast to develop around midnight over this area. Large hail, to near one inch in diameter is possible given the environment. Thunderstorms should dissipate through 3 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions will be possible for Friday across the mountains, valleys and southern I-25 corridor as breezy southwest winds and low humidity values spread up from the Desert Southwest. These conditions will spread eastward for Saturday with high fire danger and critical fire weather conditions possible across most of south central and southeast Colorado as winds increase ahead of the next storm system. A cold front will move through the region Saturday night bringing a better chance for showers and thunderstorms to much of southern Colorado Sunday and Monday. The main threat with thunderstorms will be lightning and locally heavy rainfall. Some small hail will be possible with the stronger storms over and near the mountains. Temperatures will be cooler with lighter winds which will help mitigate the high fire danger some, though newer burn scars may be at greater risk for localized flash flooding should a stronger storm impact these areas. Isolated thunderstorms will be possible Tuesday across the mountains, then drier and warmer weather will return for the middle of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria will be possible across the far southeastern Colorado plains through this evening, then from the Wet Mountains and across Pueblo County overnight. 88/88
In the hours before
Special weather statement, May 21, 6:19 PM MDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
619 PM MDT Thu May 21 2020
COZ099-220100-
Springfield Vicinity/Baca County CO-
619 PM MDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
700 PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 14 miles north of Boise City, moving
northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Campo.
LAT...LON 3700 10279 3701 10280 3729 10248 3705 10221
3699 10234
TIME...MOT...LOC 0019Z 224DEG 15KT 3693 10260
HodanishSpecial weather statement, May 21, 6:58 PM MDT, 4 hours 42 minutes before
Special Weather Statement National Weather Service Pueblo CO 658 PM MDT Thu May 21 2020 COZ099-220130- Springfield Vicinity/Baca County CO- 658 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL 730 PM MDT... At 657 PM MDT, Doppler radar was tracking a strong thunderstorm near Campo, or 21 miles southeast of Springfield, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Baca County. LAT...LON 3704 10244 3711 10255 3739 10240 3727 10216 TIME...MOT...LOC 0057Z 212DEG 19KT 3712 10246 Hodanish
Special weather statement, May 21, 7:43 PM MDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Pueblo CO 743 PM MDT Thu May 21 2020 COZ099-220215- Springfield Vicinity/Baca County CO- 743 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL 815 PM MDT... At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Campo, or 25 miles south of Springfield, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Campo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10284 3712 10288 3726 10247 3699 10238 TIME...MOT...LOC 0143Z 255DEG 22KT 3706 10276 Hodanish
Special weather statement, May 21, 7:52 PM MDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Pueblo CO 752 PM MDT Thu May 21 2020 COZ093-097-220215- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 752 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO AND WEST CENTRAL BENT COUNTIES UNTIL 815 PM MDT... At 752 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Higbee, or 11 miles southeast of North La Junta, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta, Las Animas and Cheraw. LAT...LON 3780 10332 3783 10354 3812 10360 3811 10317 TIME...MOT...LOC 0152Z 185DEG 14KT 3786 10338 Hodanish
Special weather statement, May 21, 11:30 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 1130 PM MDT Thu May 21 2020 COZ079-081>083-085-086-220615- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 1130 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN TELLER...NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 1215 AM MDT... At 1130 PM MDT, Doppler radar was tracking a strong thunderstorm rapdily developing near Junkins Burn Scar. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Junkins Burn Scar, Florence, Pikes Peak, Stratmoor, Penrose, Fort Carson, Beulah and Wetmore. LAT...LON 3806 10490 3807 10513 3885 10509 3883 10475 TIME...MOT...LOC 0530Z 202DEG 4KT 3813 10501 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:19 PM MDT | Special Weather Statement | PUB | Baca | 41 min |
| May 21, 6:58 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| May 21, 7:43 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| May 21, 7:52 PM MDT | Special Weather Statement | PUB | Bent | 23 min |
| May 21, 11:30 PM MDT | Special Weather Statement | PUB | Fremont | 45 min |
| May 22, 12:39 AM MDT | Special Weather Statement | PUB | Fremont | 36 min |
| May 22, 1:01 AM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| May 22, 1:06 AM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 24 min |
| May 22, 1:30 AM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 30 min |
| May 22, 2:49 PM MDT | Red Flag Warning | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.